Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 23, NWS Dodge City, KS

April 15, 2017Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 15, 2017, 8:17 PM CDT for Pawnee County, Kansas. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 8:17 PM CDT (01:17 UTC)
Expired
Apr 15, 2017, 9:00 PM CDT
In force
43 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 87 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 8:17 PM CDTHAIL 1.251 N Sanford, KS
Apr 15, 8:19 PM CDTHAIL 12 Nw Frizell, KS
Apr 15, 8:55 PM CDTHAIL 2.54 S Larned, KSREPORT FROM SOCIAL MEDIA WITH PHOTO.
Apr 15, 9:07 PM CDTHAIL 1.5Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 4:00 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
2243 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KDDC 160117
SVRDDC
KSC145-160200-
/O.NEW.KDDC.SV.W.0023.170416T0117Z-170416T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
817 PM CDT SAT APR 15 2017

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pawnee County in south central Kansas...

* Until 900 PM CDT

* At 817 PM CDT, a severe thunderstorm was located very near Frizell,
  or 5 miles west of Larned, moving east at 20 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Larned, Sanford, Frizell and Fort Larned Historic Site. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3810 9931 3819 9931 3826 9898 3826 9891
      3806 9891
TIME...MOT...LOC 0117Z 270DEG 18KT 3817 9920 

HAIL...2.00IN
WIND...60MPH
 
$$

RUSSELL
1 follow-up statement
787 
WWUS53 KDDC 160137
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
837 PM CDT SAT APR 15 2017

KSC145-160200-
/O.CON.KDDC.SV.W.0023.000000T0000Z-170416T0200Z/
Pawnee KS-
837 PM CDT SAT APR 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHEASTERN PAWNEE COUNTY...

At 837 PM CDT, a severe thunderstorm was located very near Larned,
moving east at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Larned, Frizell and Fort Larned Historic Site. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3809 9922 3821 9922 3826 9898 3826 9891
      3806 9891
TIME...MOT...LOC 0137Z 271DEG 20KT 3816 9908 

HAIL...2.75IN
WIND...60MPH
 
$$

RUSSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:23 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 15, 6:23 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CDT Sat Apr 15 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday)
Issued at 413 PM CDT Sat Apr 15 2017

Surface analysis showed a weak cold front draped northeast to
southwest across the area from near Hays to just west of Dodge
City to a weak low pressure center near Guymon this afternoon. A
dryline extended from the front just east of Liberal into the
Texas Panhandle. Ahead of the front, mid to upper 50s dewpoints
were advecting into central and parts of southwest Kansas.
Northwest of the front, weak upslope flow was pushing mid 40s to
low 50s dewpoints back into far western Kansas and eastern Colorado.
The atmosphere continues to destabilize across central and parts
of southwest Kansas where mid level lapse rates are aoa 8C/km.

Still looking at the potential for isolated to scattered
thunderstorms developing later this afternoon, mainly along and
east of the front and dryline. The main threats still appear to be
large hail on the order of golfball to baseball in the strongest
storms. There also continues to be a small tornado threat which
will mainly be focused in the area where the frontal boundary and
dryline intersects. The timing for the greatest severe threat
appears to be from around 5-9pm before storms move east of the
Highway 281 corridor. Also of concern is the potential for a few
storms to develop over eastern Colorado and move into far western
Kansas, apparently due to upslope flow into the higher terrain. A
little less confident this will occur but some mesoscale models
have been trending in this direction. Visible satellite imagery
shows a cumulus field situated along Highway 96 over eastern
Colorado so this will have to be watched.

The cold front surges southward later this evening and tonight.
Models show some postfrontal shower and thunderstorm activity
developing late tonight mainly along and north of the Oklahoma
border into central Kansas which will linger into Sunday morning
before slowly diminishing or moving east.

Temperature-wise...no big changes to the forecast tonight. With
considerable cloudiness and easterly winds, the going temperature
forecast looked a little warm. Leaned toward the coolest MOS
guidance around 60-65 but even this may be too warm.

.LONG TERM...(Sunday night through Saturday)
Issued at 413 PM CDT Sat Apr 15 2017

A somewhat active week is ahead for western Kansas. A cool airmass
remains over western Kansas along with stratus and fog early
Monday. We will see a lingering chance for showers during the day.
Depending on how long the clouds hold, temperatures may not get
out of the 60s. A warm front will lift back north of the area on
Tuesday with warmer temperatures expected. A shortwave trough
moves out over the northern and central Plains on Wednesday which
will push another cold front, along with a chance for showers and
thunderstorms, south across western Kansas. This will be ahead of
a stronger upper level system that both the GFS and ECMWF show
dropping southeast across the Intermountain West and into the
central Plains late in the week. A good chance for showers and
thunderstorms will be possible if this model solution holds. Much
cooler temperatures will also be possible with highs mainly in the
50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Apr 15 2017

VFR conditions will prevail at all TAF sites through late this evening.
However, low level stratus is expected to develop along and behind a
frontal boundary late tonight as it moves southward into Oklahoma.
MVFR cigs will be possible in the vicinity of all TAF sites generally
after 09Z. Northeast winds 5 to 15kt will develop through late this
evening as the cold front moves through the remainder of southwest
and south central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  61  51  72 /  30  30  20  20
GCK  49  63  50  72 /  20  20  10  20
EHA  49  61  49  75 /  20  20  20  20
LBL  52  62  52  74 /  20  20  20  20
HYS  49  66  49  71 /  20  20  10  10
P28  55  64  55  73 /  50  40  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Apr 15, 3:37 AM CDT, 16 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Sat Apr 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Sat Apr 15 2017 /237 AM MDT Sat Apr 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion

Isolated to scattered thunderstorms are expected across the
southeast zones this afternoon and evening, mainly southeast of
a Meade-Dodge City-Larned line. Storms that develop in this area
will have the potential to produce large hail, up to 2 inches in
diameter in the strongest storms. An isolated tornado is possible
this afternoon and early evening, south and east of Dodge City,
near the Oklahoma border.

Additional elevated showers and thunderstorms are expected through
tonight. The risk for severe weather is low tonight, but hail is
still a possibility with the strongest activity.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion

Cooler temperatures are expected Sunday, which will reduce the
threat of severe weather. A few strong storms will remain possible
across the far SE zones (near Barber county). Thunderstorms will
remain possible Monday, before dry weather returns Tuesday.
Thunderstorms will be limited to the NE zones Wednesday. A strong
storm system is expected to spread rain and thunderstorms into
SW Kansas Thursday night through Friday night, with significant
rainfall possible.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - No Hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required southeast of a Meade-
Dodge City-Larned line this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

In the hours before

Special weather statement, Apr 15, 7:08 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM CDT Sat Apr 15 2017

KSZ046-065-066-160215-
Rush-Pawnee-Stafford-
Including the cities of La Crosse, Larned, St. John, Stafford,
and Macksville
708 PM CDT Sat Apr 15 2017

...Brief land spouts possible across portions of Rush, Pawnee, and
Stafford Counties...

At 648 pm, storm spotters sighted a possible land spout near
Rush Center in Rush County. Land spouts form as the updraft of a
weak shower or thunderstorm stretches very small pre-existing
areas of rotation into funnels with brief touch downs potentially
occurring. Land spouts usually last only a short period of time
and pose a limited threat to public safety. Any damage is relatively
minor.

If a land spout is sighted, first take any necessary safety
precautions, and then report the activity to the National Weather
Service in Dodge City and local law enforcement.
Local storm report, Apr 15, 7:12 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          5 NNW BURDETT           38.26N 99.55W
04/15/2017                   PAWNEE             KS   PUBLIC

            PUBLIC REPORT OF A LANDSPOUT.

&&

LCR
Local storm report, Apr 15, 7:39 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             6 N COLDWATER           37.35N 99.33W
04/15/2017  E1.50 INCH       COMANCHE           KS   PUBLIC

&&

LCR
Local storm report, Apr 15, 7:59 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     HAIL             3 S PROTECTION          37.16N 99.48W
04/15/2017  E2.75 INCH       COMANCHE           KS   PUBLIC

            REPORT OF GOLF BALL TO BASEBALL SIZE HAIL.

&&

LCR
Special weather statement, Apr 15, 8:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Dodge City KS
801 PM CDT SAT APR 15 2017

KSZ043-044-063-160200-
Finney KS-Lane KS-Scott KS-
801 PM CDT SAT APR 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...
SOUTHEASTERN SCOTT AND SOUTHWESTERN LANE COUNTIES UNTIL 900 PM CDT...

At 800 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Shallow Water, or 4 miles southeast of Scott City,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Scott City, Grigston, Shallow Water, Amy and The Tractor Elevator.

LAT...LON 3840 10100 3853 10095 3845 10048 3821 10060
TIME...MOT...LOC 0100Z 288DEG 22KT 3842 10087

JJOHNSON
Local storm report, Apr 15, 8:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 PM     HAIL             1 SE BUTTERMILK         37.09N 99.31W
04/15/2017  E1.00 INCH       COMANCHE           KS   TRAINED SPOTTER

&&

LCR

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 7:02 PM CDTSevere Thunderstorm WarningDDCComanche, Kiowa43 min
Apr 15, 7:11 PM CDTSevere Thunderstorm WarningDDCPawnee49 min
Apr 15, 7:37 PM CDTSevere Thunderstorm WarningDDCComanche53 min
Apr 15, 7:53 PM CDTSevere Thunderstorm WarningDDCPawnee52 min
Apr 15, 8:01 PM CDTSpecial Weather StatementDDCScott59 min
Apr 15, 8:01 PM CDTTornado WarningDDCComanche29 min
Apr 15, 8:26 PM CDTSevere Thunderstorm WarningDDCLane, Ness, Trego34 min
Apr 15, 8:31 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche44 min
Apr 15, 8:55 PM CDTSevere Thunderstorm WarningDDCPawnee, Stafford50 min
Apr 15, 8:58 PM CDTSevere Thunderstorm WarningDDCNess34 min
Apr 15, 9:22 PM CDTSevere Thunderstorm WarningDDCPawnee38 min
Apr 15, 9:43 PM CDTSevere Thunderstorm WarningDDCPawnee47 min
Apr 15, 9:53 PM CDTFlash Flood WarningDDCPawnee4 hr
Apr 15, 10:00 PM CDTSpecial Weather StatementDDCPawnee60 min
Apr 15, 10:05 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford55 min
Apr 15, 10:12 PM CDTSevere Thunderstorm WarningDDCPawnee, Rush24 min
Apr 15, 10:36 PM CDTSpecial Weather StatementDDCKearny39 min
Apr 15, 10:50 PM CDTFlash Flood WarningDDCEdwards, Pawnee, Pratt, Stafford4 hr
Apr 15, 10:55 PM CDTSpecial Weather StatementDDCEdwards, Stafford65 min
Apr 15, 11:55 PM CDTSpecial Weather StatementDDCFord, Kiowa, Pratt65 min
Apr 16, 12:07 AM CDTSpecial Weather StatementDDCFinney38 min
Apr 16, 12:48 AM CDTSpecial Weather StatementDDCFord, Gray57 min
Apr 16, 12:50 AM CDTSpecial Weather StatementDDCBarber, Kiowa55 min
Apr 16, 1:43 AM CDTSpecial Weather StatementDDCFord62 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.